Article Text

PDF

Anaphylaxis and monoamine oxidase inhibitors—the use of adrenaline
  1. M J Fenwick,
  2. C L Muwanga
  1. Accident and Emergency Department, Sunderland Royal Hospital, Kayll Road, Sunderland SR4 7TP
  1. Correspondence to: Mr Fenwick

Abstract

A 67 year old woman taking a monoamine oxidase inhibitor (MAOI) presented to the accident and emergency department with an anaphylactic reaction to flucloxacillin. This case highlights the uncertainty regarding the use of adrenaline (epinephrine) in the context of concurrent MAOI use. A summary of the evidence is presented to clarify this.

  • adrenaline
  • monoamine inhibitors
  • anaphylaxis

Statistics from Altmetric.com

Case report

A 67 year old woman presented to the accident and emergency (A&E) department with a history of collapse. She had taken two doses of flucloxacillin for a wound infection prescribed by her general practitioner who was unaware of her previous penicillin allergy. She was also taking phenelzine 15 mg for depression. On initial examination she was flushed and agitated. She had a tachycardia of 120 beats/min, a blood pressure of 200/120 mm Hg, a respiratory rate of 20 breaths/min, and an oxygen saturation of 98% on air. She had a swollen tongue with no stridor. An anaphylactic reaction was diagnosed. The safety and use of adrenaline (epinephrine) was debated in view of the potential drug interaction between monoamine oxidase inhibitors (MAOIs) and sympathomimetic drugs. She was treated with oxygen and intravenous (IV) hydrocortisone 200 mg, IV chlorpheniramine 10 mg, and IV ranitidine 50 mg. After 30 minutes she deteriorated, developing stridor that required intubation. During preparation for intubation and before any induction agents were used her blood pressure dropped to 80/20 and her stridor worsened. It was decided to give her adrenaline and after two boluses of 0.1 mg IV, she rapidly improved. Intubation was achieved easily after gaseous induction of anaesthesia and she was admitted to the intensive care unit. She was extubated the next day and discharged home four days later with no sequelae.

Discussion

Adrenaline is the treatment of choice in severe anaphylactic reactions,1, 2 however there is controversy over the use of adrenaline in patients taking MAOIs. Phenelzine is a non-selective irreversible MAOI3, 4 and is known to have dangerous interactions with certain foodstuffs and drugs. These include hypertensive crises with sympathomimetic drugs and central excitatory syndromes with tyramine containing foods.57

MAOIs act by increasing the concentration of noradrenaline in sympathetic nerve endings (fig 1). Sympathomimetic drugs can be subdivided into indirectly acting amines (for example ephedrine, amphetamines) and directly acting amines (for example adrenaline, noradrenaline).3 4 The indirect amines cause increased stimulation of sympathetic neurones and should theoretically result in increased noradrenaline release in patients on MAOIs. This is confirmed by laboratory evidence of potentiation of the cardiovascular response to ephedrine8 and clinical case reports of hypertensive crises.6 Direct amines act on end organ receptors and should theoretically have no effect on noradrenaline release. However, laboratory evidence is conflicting. Boakes et al showed no potentiation of the cardiovascular response to adrenaline given in a dose of 0.02 mg/min to healthy volunteers treated with therapeutic doses of phenelzine for seven days.9 Conversely, other studies have shown a three to sevenfold increase in the cardiovascular response to direct amines (using tranylcypromine rather than phenelzine).10, 11 There is a lack of clinical evidence supporting the presence or absence of potentiation.7 The confusion in laboratory evidence is reflected in clinical use. The Oxford Textbook of Clinical Pharmacology and Drug Therapy states that adrenaline can cause hypertensive reactions with MAOIs.4 A recent update on drug interactions with MAOIs by Livingston and Livingston stated that interactions occur with indirectly acting amines but included adrenaline with these,5 while the British National Formulary lists only indirect amines as contraindications with MAOIs.12 Stockley reviews the evidence and concludes that adrenaline should be used with caution with MAOIs.13

Figure 1

Action of direct and indirect amines at sympathetic nerve endings (NA = noradrenaline).

Conclusion

There is confusion by clinicians as to the safety of adrenaline with MAOIs. It is likely that like us, clinicians are often unaware that it is indirectly acting amines that are usually implicated in hypertensive crises with MAOIs. However, the evidence for the safety of adrenaline in the doses used frequently in clinical situations is lacking. We recommend caution with the use of adrenaline in patients taking MAOIs, but that its use in life threatening situations is not contraindicated.

Acknowledgments

Contributors

M J Fenwick initiated and wrote the paper and performed the literature search. C L Muwanga discussed the idea and edited the paper.

M J Fenwick is the guarantor of this paper.

References

View Abstract

Footnotes

  • Conflict of interest: none.

  • Funding: none.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.